Is it safe to take Lamisil® (terbinafine hydrochloride) and other antifungal treatments?
In general, Lamisi l® (terbinafine hydrochloride) therapy, used to treat fungal infections, should not be taken by people with lupus. Studies have found that this medication may cause or worsen cutaneous lupus symptoms or flares. In some isolated cases, this medication has also been known to cause or worsen systemic lupus symptoms, so, whenever possible, Lamisil ® should also be avoided by people with systemic lupus erythematosus. People with lupus should weigh their options and discuss possible risks with their doctor before initiating therapy.
Several other antifungals carry similar risk warnings, including potentially bringing on, or worsening, lupus symptoms. It is important to speak with your rheumatologist prior to initiating any anti-fungal treatment.
Medically reviewed on June 02, 2014Submit a Question to the Experts